Spironolactone and renin-angiotensin system drugs in heart failure: risk of potentially fatal hyperkalaemia—clarification, December 2016

In light of feedback, we have clarified our article on concomitant use of these medicines in heart failure.

In February 2016, we published an article about the use of spironolactone and renin-angiotensin system drugs in patients with heart failure.

Following publication, we received feedback from a small number of readers and a professional organisation that the article was inconsistent with clinical guidelines.

We sought advice from the Commission on Human Medicine’s Pharmacovigilance Expert Advisory Group, who considered that the advice outlined in the article was consistent with the spironolactone Summary of Product Characteristics, and was proportionate to the risk associated with concomitant use. Moreover, they advised that the article was consistent with clinical guidelines (for both chronic and acute heart failure).

However, the Group acknowledged that a number of readers had interpreted the recommendation in the article to mean that spironolactone should not be used with an angiotensin converting enzyme inhibitor (ACEi) or an angiotensin receptor blocker (ARB), and that the message could be clarified to avoid any confusion.

We now clarify that concomitant use of spironolactone with ACEi or ARB increases the risk of severe hyperkalaemia, particularly in patients with marked renal impairment, and should be used with caution.

The article now also clarifies that the same advice applies for concomitant use of the aldosterone antagonist eplerenone with ACEi or ARB in heart failure. The full article can be accessed here.

Article citation: Drug Safety Update vol 10 issue 5, December 2016: 2.

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.